Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2018, 12:25 PM EDT for 4 counties in Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2018, 12:25 PM EDT (16:25 UTC)
- Expired
- Jul 6, 2018, 1:04 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, Floyd County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:37 PM EDT | TSTM WND DMG | 5 Wsw Patterson, VA | TREES DOWN ALONG HWY 52 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WUUS51 KRNK 061625
SVRRNK
VAC035-063-155-197-061715-
/O.NEW.KRNK.SV.W.0095.180706T1625Z-180706T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1225 PM EDT FRI JUL 6 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
South central Pulaski County in southwestern Virginia...
Southwestern Floyd County in southwestern Virginia...
East central Wythe County in southwestern Virginia...
Central Carroll County in southwestern Virginia...
* Until 115 PM EDT
* At 1224 PM EDT, a severe thunderstorm was located over Grahams
Forge, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hillsville...
Allisonia...
Patterson...
Dugspur...
and Grahams Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3665 8062 3687 8096 3698 8083 3689 8050
3675 8053
TIME...MOT...LOC 1624Z 301DEG 17KT 3690 8084
HAIL...1.00IN
WIND...60MPH
$$
PC2 follow-up statements
864
WWUS51 KRNK 061645
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT FRI JUL 6 2018
VAC035-063-155-197-061715-
/O.CON.KRNK.SV.W.0095.000000T0000Z-180706T1715Z/
Pulaski VA-Floyd VA-Wythe VA-Carroll VA-
1245 PM EDT FRI JUL 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR
SOUTH CENTRAL PULASKI...SOUTHWESTERN FLOYD...EAST CENTRAL WYTHE AND
CENTRAL CARROLL COUNTIES...
At 1245 PM EDT, a severe thunderstorm was located over Sylvatus,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillsville...
Allisonia...
Patterson...
Dugspur...
and Grahams Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3665 8062 3687 8096 3698 8083 3689 8050
3675 8053
TIME...MOT...LOC 1645Z 301DEG 17KT 3685 8073
HAIL...1.00IN
WIND...60MPH
$$
PC844
WWUS51 KRNK 061704
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
104 PM EDT FRI JUL 6 2018
VAC035-063-155-197-061713-
/O.CAN.KRNK.SV.W.0095.000000T0000Z-180706T1715Z/
Pulaski VA-Floyd VA-Wythe VA-Carroll VA-
104 PM EDT FRI JUL 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL PULASKI...SOUTHWESTERN FLOYD...EAST CENTRAL WYTHE AND
CENTRAL CARROLL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3665 8062 3687 8096 3698 8083 3689 8050
3675 8053
TIME...MOT...LOC 1657Z 301DEG 17KT 3680 8064
$$
PCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:23 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 6, 10:23 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1023 AM EDT Fri Jul 6 2018 .SYNOPSIS... A cold front passes through the region today bringing showers and thunderstorms. Noticeably cooler and drier conditions behind the front will be in place this weekend. Warmer and more humid conditions return by mid-week along with isolated to scattered thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EDT Friday... Updated PoPs with the higher chance this morning across SE WV, in the vicinity of the cold front. Removed PoPs in the east through this morning as nothing has formed. Shower coverage will increase this afternoon for the entire area as the cold front slides across the area. As of 500 AM EDT Friday... After a prolonged period of hot and humid weather, some relief is on the way. A cold front will sweep across the region today bringing a decent chance for widespread showers and thunderstorms in it's wake. Timing for the front entering into the forecast area will be approximately 8AM/12Z, and should exit to the southeast at around 8PM/00Z. Isolated thunder will continue to be possible west of the Blue Ridge this morning as the front comes through. The past several HRRR runs continue to insist that coverage will become more widespread, to include areas east of the Blue Ridge around 2PM and lasting into the evening. During the night time hours, coverage will gradually decrease in a north to south fashion across the CWA. At peak heating, severe indices are modest at best, and overall shear is pretty low. Can not at all rule out that some storms will gain enough energy to become fairly strong, however any severe potential appears to be low at this point. Given overall dry conditions leading into the day, hydrological issue also appear unlikely. Winds at the start of the forecast period will be light and generally from the south to southwest. After frontal passage, winds will swing around to the northwest becoming more north going into the nightime hours. These post-frontal winds could become a bit gusty, but nothing over the top. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 615 AM EDT Friday... Cold front is expected to be moving slowly south through the southern part of the CWA into NC/TN Saturday morning at the beginning of the forecast period as the subtropical ridge drifts back into the Midwest, albeit briefly. Lingering showers and a few thunderstorms will remain possible near the front, perhaps as far north as the VA/NC border. The front will continue to move slowly south during the day and should be near the NC/SC border by evening. Models are a bit slower in moving the front and its associated precipitation south of our area today than was indicated in previous model runs. So have decreased pops a bit slower than previously advertised. During the afternoon and evening, there is also the potential of return flow and southeast upslope flow again the Blue Ridge of NW NC into far southwest VA, that could further delay the exit of showers in that portion. Thinking is that this will still be possible to a lesser extent Sunday, but the potential for such should drift further south and west into TN by Sun. Dewpoints behind the front drop markedly and rather quickly into the 50s. This dry air will spread south into the CWA Saturday afternoon/evening and should reach the I-64 Corridor early afternoon, then filter southward toward the NC border by Sunday morning. As a result, mornings will be substantially cooler and less humid than this past week has been. High temperatures Saturday and Sunday are expected to be mostly in the 70s west to 80s east with lows in the 50s west and north to 60s east. 850mb temperatures will drop as low as +14C over the weekend before heading back to +20C+ early next week. Monday should remain dry, but the strong upper high is poised to return quickly and much quicker than thought just a couple of days ago, spreading back over the Mid-Atlantic and Appalachians as early as Monday. Fortunately, the remnant Canadian high will keep temperatures in check yet on Monday, but do expect high temperatures back close to 90 Piedmont and 80s west. Rain chances should remain minimal, but isolated late day showers/thunderstorms could return to the far western areas where moisture returns around the departing surface high. 850mb temperatures will drop as low as +14C over the weekend before heading back to +20C+ early next week. /Forecast Confidence Levels/ Temperatures - Moderate to High, Precipitation Chances - Moderate, Thunderstorm Chances - Low to moderate, Wind - Moderate. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 630 AM EDT Friday... High pressure aloft is expected to spread back across the region for the later half of the week. The forecast area will remain on the eastern periphery of the strong upper high and the models seem to vary quite a bit from run-to-run and model-to-model. Latest trends have been to back off the advertised heat wave during the later half of next week, but nonetheless still showing 850mb temperatures climbing to around +20C to +21C and lingering for several days. However, being on the eastern periphery of this upper high there will be several potential MCSs to keep an eye on tracking around the northern side of the upper high. If the high remains further west, we may get in on some of these. If it builds more directly over our region, then these will likely track more into New England/NY/PA area. REturn moisture up the west side of the Appalachians may encroach on our SW VA and NW NC counties as the week progresses as well, warranting at least low chance pops in that area for diurnal thunderstorm activity. Finally, there is a tropical low progged to develop off the NC/SC coast early in the week. All models keep this system well away from the U.S., but nonetheless the circulation around such may impede or enhance convection across our region depending on its strength, track, and its interaction with the upper high to the west. Temperatures will range from just above normal to perhaps much above normal depending on the strength and eventual location of the subtropical ridge. /Forecast Confidence Levels/ Temperatures - Moderate, Precipitation Chances - Low to Moderate, Thunder Chances - Low to Moderate, Wind - Low to Moderate. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 745 AM EDT Friday... Showers and thunderstorms coverage will be isolated this morning west of the Blue Ridge and remain so for several hours today. They will become more widespread this afternoon as a cold front sweeps across the region. The front should begin moving through the forecast area around daybreak and exiting to the southeast by 00Z. Confidence is moderate on the exact timing of thunderstorms in any given location. Once the coverage becomes more widespread this afternoon, it should remain that way going into the evening before beginning to lessen in a north to south type fashion through the end of the period. Sky conditions will be VFR prior to the onset of any showers or thunderstorms today. Most locations will see at least MVFR conditions linger for a bit after any storm moves through but then should return to VFR. The mountain locations may have a more difficult time breaking out of sub-VFR conditions, BLF in particular. Chances for fog may also drop conditions to sub-VFR in the mountain valleys again tonight, however, confidence of this occurring is too low to advertise in the TAFs at this point. Winds will begin the forecast period from the south to southwest, then shifting to the northwest behind the front. Winds will be light through the forecast period with some gusts into the teens after the front moves through. Gusty winds will also be possible in or near thunderstorms. Confidence is moderate on all elements. Extended Aviation... Over the weekend and into Tuesday, high pressure and drier air work its way into the area. VFR conditions will prevail for most of the region, most of this time. Late night/early morning will be a daily issue. Confidence in the extended forecast is above average. && .EQUIPMENT... As of 750 PM EDT Thursday... The NOAA weather radio transmitter in Hinton, West Virginia, WXM72 broadcasting on a frequency of 162.425 MHz, remains off the air. It will remain offline until sometime next week. Parts are on order to repair the transmitter, and are expected early next week. Therefore, the system may again be operation on/by July 11th. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JR NEAR TERM...JR/RCS SHORT TERM...RAB LONG TERM...DS/RAB AVIATION...AMS/JR EQUIPMENT...AMS/WERT
Hazardous weather outlook, Jul 6, 7:24 AM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 724 AM EDT Fri Jul 6 2018 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-071130- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 724 AM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will accompany a cold front moving south through the region later today and tonight. Locally heavy rain could produced localized flooding. One or two of these storms could also become strong and produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. Hot temperatures and high humidity levels will combine in some areas to renew the threat of high heat indicies and may require Heat Advisories during the later half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071130- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 724 AM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Jul 6, 11:37 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1137 AM EDT FRI JUL 6 2018
VAZ009-010-012-061600-
Bland-Wythe-Smyth-
1137 AM EDT FRI JUL 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SMYTH...SOUTH CENTRAL BLAND AND WYTHE COUNTIES...
Until noon EDT
At 1136 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Favonia to Hungry Mother State Park.
Movement was southeast at 15 mph.
Winds in excess of 30 mph, locally heavy rainfall, and half inch
hail are possible with these storms.
Locations impacted include...
Wytheville...
Marion...
Rural Retreat...
Mount Rogers National Recreation Area...
and Speedwell.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3687 8164 3709 8107 3687 8092 3671 8148
3671 8153
TIME...MOT...LOC 1536Z 309DEG 13KT 3702 8113 3687 8154
DSSpecial weather statement, Jul 6, 11:40 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1140 AM EDT FRI JUL 6 2018
VAZ013-014-061600-
Pulaski-Montgomery-
1140 AM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE SOUTHWESTERN
CITY OF RADFORD...
Until noon EDT
At 1139 AM EDT, a cluster of strong thunderstorms was located near
Dublin, moving southeast at 15 mph.
Winds in excess of 30 mph, locally heavy rainfall, and half inch
hail are possible with these storms.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
and Claytor Lake State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8073 3703 8039 3701 8044 3702 8045
3701 8046 3700 8046 3700 8047 3699 8048
3700 8048 3699 8050 3701 8052 3700 8052
3699 8054 3697 8055 3692 8066 3712 8089
TIME...MOT...LOC 1539Z 309DEG 13KT 3709 8075
DSSpecial weather statement, Jul 6, 12:04 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1204 PM EDT FRI JUL 6 2018
VAZ012-013-016-017-061630-
Pulaski-Floyd-Wythe-Carroll-
1204 PM EDT FRI JUL 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN PULASKI...WEST CENTRAL FLOYD...CENTRAL WYTHE AND
NORTHWESTERN CARROLL COUNTIES...
Until 1230 PM EDT
At 1204 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Graysontown to Crockett. Movement
was southeast at 15 mph.
Pea size hail is possible with a couple of these storms.
Locations impacted include...
Wytheville...
Indian Valley...
Max Meadows...
Patterson...
and Speedwell.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3706 8059 3704 8056 3699 8055 3700 8052
3701 8052 3691 8038 3678 8102 3680 8105
3678 8109 3677 8109 3676 8113 3690 8125
TIME...MOT...LOC 1604Z 311DEG 12KT 3701 8060 3689 8118
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:13 AM EDT | Special Weather Statement | RNK | Craig, Floyd, Montgomery, Roanoke, City of Radford, City of Roanoke and 1 more | 62 min |
| Jul 6, 1:17 AM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Lexington | 58 min |
| Jul 6, 1:29 AM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 46 min |
| Jul 6, 1:41 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 26 min |
| Jul 6, 2:27 AM EDT | Special Weather Statement | RNK | Bedford, Floyd, Franklin | 63 min |
| Jul 6, 11:37 AM EDT | Special Weather Statement | RNK | Smyth, Wythe | 23 min |
| Jul 6, 11:40 AM EDT | Special Weather Statement | RNK | Pulaski | 20 min |
| Jul 6, 11:47 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 43 min |
| Jul 6, 12:04 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| Jul 6, 12:38 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| Jul 6, 1:39 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Jul 6, 2:25 PM EDT | Special Weather Statement | RNK | City of Salem | 65 min |
| Jul 6, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 56 min |
| Jul 6, 3:56 PM EDT | Special Weather Statement | RNK | City of Danville | 64 min |
| Jul 6, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 55 min |
| Jul 6, 4:58 PM EDT | Special Weather Statement | RNK | Amherst | 47 min |
| Jul 6, 5:26 PM EDT | Special Weather Statement | RNK | Mecklenburg | 64 min |
| Jul 6, 5:37 PM EDT | Special Weather Statement | RNK | Campbell | 38 min |
| Jul 6, 5:43 PM EDT | Special Weather Statement | RNK | Bedford | 47 min |
| Jul 6, 5:47 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 43 min |
| Jul 6, 6:29 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 61 min |
| Jul 6, 6:39 PM EDT | Special Weather Statement | RNK | Pittsylvania | 66 min |
| Jul 6, 6:53 PM EDT | Special Weather Statement | RNK | Appomattox | 37 min |
| Jul 6, 7:02 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 58 min |
| Jul 6, 7:12 PM EDT | Special Weather Statement | RNK | Charlotte | 33 min |
| Jul 6, 7:47 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 58 min |
| Jul 6, 7:58 PM EDT | Special Weather Statement | RNK | Charlotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.